The FDA issued a warning for the drug aripiprazole, saying it can cause a range of compulsive behaviors.
The antipsychotic drug, used in the Abilify medication, can result in symptoms which ATTN: describes as being like a scene from “The Hangover.”
The U.S. Food and Drug Administration (FDA) is warning that compulsive or uncontrollable urges to gamble, binge eat, shop, and have sex have been reported with the use of the antipsychotic drug aripiprazole (Abilify, Abilify Maintena, Aristada, and generics).” the FDA statement read, according to ATTN:. “These uncontrollable urges were reported to have stopped when the medicine was discontinued or the dose was reduced. These impulse-control problems are rare, but they may result in harm to the patient and others if not recognized.”
Incidents of such behavior have been reported 184 times to the FDA or in medical journals since the drug was approved for use in 2002. Around 1.6 million people were given the drug from outpatient pharmacies in 2015.
One of the companies that sells the drug is Otsuka.
“Otsuka America Pharmaceutical, Inc. agrees with and supports the U.S. FDA’s decision to include a warning for a rare risk of impulse-control problems in the label for aripiprazole, such as pathological gambling, compulsive eating, shopping, and sexual behaviors,” the company said in a statement sent to ATTN:. “Pathological gambling was already part of the US Package Insert as a Post-Marketing adverse reaction. The decision to treat with aripiprazole should be made after a thorough diagnostic evaluation and a discussion between a patient and their physician of both the benefits and risks of treatment with aripiprazole.”
The medication is used to treat schizophrenia, bipolar disorder, Tourette syndrome and irritability linked to autism.
The FDA added that if anyone is already taking the drug, they should speak to their doctor before stopping.
Thomas Moore of the Institute for Safe Medication suggested the figures may be even higher, since patients are often reluctant to report the symptoms to doctors. A study co-authored by Moore in 2014 suggested other drugs were linked to compulsive behaviors, and that 10 percent of patients experienced such symptoms.
“If you compare that with, say, the risk of suicide among patients who take antidepressant drugs, this is much higher. It’s an astronomical rate, in terms of adverse event risk,” Moore said at the time, according to FiercePharma.
Sources: ATTN:, FiercePharma / Photo credit: “The Hangover” via ATTN: